EconPapers    
Economics at your fingertips  
 

On Estimators of the Disturbance Variance in Econometric Models: Some Several Small-Sample Results on Bias and the Existence of Moments

Jean-Marie Dufour ()

Cahiers de recherche from Universite de Montreal, Departement de sciences economiques

Abstract: We Present Several Small-Sample Results on the Distribution of Residuals and Estimators of the Disturbance Variance in Econometric Models. We Consider General Linear and Nonlinear Models with Stochastic Regressors and Possibly Nonlinear Restrictions on the Parameters. These Include Autoregressive Models and Stuctural Equations. for Models Estimated by Linear Or Nonlinear Least Squares, We Give Simple Bounds for the Expected Value (Or the Bias) of Standard Estimators of the Disturbance Variance. the Bounds Are Valide for Any Correlation Structure Between the Disturbances. We Give Simple Conditions That Ensure the Existence of Finite Moments for Residuals and Variance Estimators Up to Any Given Order. When the Disturbances Have a Normal Distribution, We Find That All the Moments Exist and Show That the Sum of Squared Residuals Is Bounded by a Chi-Square Random Variable Or by a Linear Combination of Independent Chi-Square Variables. We Also Present Analogous Results for a Number of Alternative Methods of Estimation: Generalized Least Squares (When Regression Coefficients and Parameters of the Covariance Matrix Are Estimated Jointly), Lp Estimation (Including Minimum Absolute Deviations) and Maximum Likelihood. in the Latter Case, We Give an Information Inequality Related to the Estimation of the Entropy of a Distribution. All the Proofs Are Simple.

Keywords: Econometric Models; Regression Analysis; Maximum Likelihood; Tests; Correlation Analysis (search for similar items in EconPapers)
Date: 1986
References: Add references at CitEc
Citations: Track citations by RSS feed

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Working Paper: On estimators of the disturbance variance in econometric models: some general small-sample results on bias and the existence of moments (1985)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mtl:montde:8624

Access Statistics for this paper

More papers in Cahiers de recherche from Universite de Montreal, Departement de sciences economiques Contact information at EDIRC.
Bibliographic data for series maintained by Sharon BREWER ().

 
Page updated 2019-09-23
Handle: RePEc:mtl:montde:8624